MAUDE Adverse Event Report: COOK INC RADIAL ARTERY PRESSURE MONITORING SET; DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC

COOK INC RADIAL ARTERY PRESSURE MONITORING SET; DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 03/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer person: postal code: (b)(6).Occupation: director.Pma/510(k) #: preamendment.(b)(4).The patient required an additional procedure to retrieve the foreign body in the patient and preclude permanent impairment or death.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a portion of a radial artery pressure monitoring set catheter broke off inside of a patient during removal.The device was implanted in the patient's left femoral artery on (b)(6) 2020 in the user facility's critical care unit for continuous blood pressure monitoring/arterial blood sampling.Implantation was said to be "uneventful".Continuous blood pressure monitoring was performed at least once an hour by the bedside nurse and the device was flushed approximately once every four hours (or more often with bloodwork).The hub of the device was not accessed directly; the line was accessed using a competitor device.Securing sutures were used to secure the device to the bedridden patient for the six days that the device was used.After some "minor" line/catheter manipulation while removing the securing sutures (specifically the third retention suture from the ring) on (b)(6) 2020, the catheter broke, leaving approximately 5 cm in the patient.Prior to removal, the catheter and line were noted to be "in a good position and secured well".After the device broke, the patient was assessed by a critical care medicine fellow and the attending cardiac critical care unit physician.Limb perfusion was noted to be "adequate at this time" and patient was reported to be hemodynamically stable.The event was discussed with cardiovascular surgery and additional imaging (x-ray and us) was obtained.No actions were taken immediately, but it was decided that the catheter portion inside of the patient would be retrieved the following morning in the operating room.While in the operating room, the patient received full intubation and general anesthesia.The catheter insertion site was cut down which showed the catheter's hub edge external to the patient's vessel wall.As a result, the catheter portion was able to be pulled out from the vessel without requiring vascular cut down and repair.Homeostasis was achieved and the wound site suture was closed.Afterwards, the patient's affected limb was noted to be cool but otherwise "well perfused".It was also reported that the "harm appears to be temporary".As the line was no longer indicated, the device was not replaced.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method code: analysis of production records (3331) investigation - evaluation the hospital for sick children reported that the catheter tubing of a radial artery pressure monitoring set (rpn: c-pms-250-ra; lot number: 10151378) fractured upon removal of the device from the patient.The user stated that during the removal process, the catheter was manipulated in order to remove the third retention suture.During the retrieval of the catheter segment, the distal tip of the catheter attached to the catheter hub was noted to be outside of the vessel wall and the separated catheter segment was inside the vessel.The care giver was able to retrieve the catheter by pulling it out from the vessel without requiring further vascular cut down and repair.The facility reported that the patient consequently experienced temporary harm to the affected limb.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi) and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One used radial artery pressure monitoring set was returned to cook for evaluation.Upon visual inspection, the device was noted to be separated into two segments.The point of separation was noted to be angled and the material shows signs of strained stretching.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that current controls are in place to mitigate the occurrence of this failure mode by inspecting the device prior to device distribution.A review of the dhrs for the reported complaint device lot (10151378) as well as related sub-assembly lots revealed no non-conformances that could have contributed to the device failure.A database search found this to be the only event associated with the reported device lot.Based on this information, cook has concluded that there is no evidence indicating that nonconforming product exists in house or in field.The investigation determined this product is not supplied with an instruction for use (ifu).Based on the information provided, inspection of the returned device, and the results of the investigation, a root cause can likely be traced to unintended user error.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event details have been received since the previous medwatch report was sent.

Brand Name
RADIAL ARTERY PRESSURE MONITORING SET
Common Device Name
DQO CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9964888
Report Number1820334-2020-00827
Device Sequence Number2848677
Product Code DQO
UDI-Device Identifier00827002029262
UDI-Public(01)00827002029262(17)221114(10)10151378
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2022
Device Model NumberN/A
Device Catalogue NumberC-PMS-250-RA
Device Lot Number10151378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2020
Initial Date Received by Manufacturer 04/07/2020
Supplement Date Received by Manufacturer05/21/2020
Initial Report FDA Received Date04/15/2020
Supplement Report FDA Received Date06/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDPORT "4 EXTENSION PIECE".
Outcome Attributed to Adverse Event Required Intervention;
Patient Age8 MO